Coming off the pill, is quite frankly, a topic that doesn’t get enough air time. Apart from not taking it every day, most women feel clueless about what happens next.
There’s a common worry that you will put weight on, hormonal acne will return and your periods will be as irregular as your foam rolling sessions.
The side effects of going on the pill are widely publicised, however, those associated with coming off the pill are closer to fiction, than fact.
But fear not. Stopping taking the pill doesn’t have to backfire if you’re up to speed on what really happens.
Enter Dr Anita Mitra, aka the Gynae Geek to share the truth about coming off the pill.
From day dot, Dr Mitra was born to be a gynaecologist – her last name is the Greek for “uterus” – and ever since made women feel less awkward about approaching, and talking about, ‘down-there’ health care.
With her help, you can stop taking oral contraception without feeling anxious about the experience.
Keep reading for the biggest myths about coming off the pill, plus what you can expect to happen to you body for the year afterwards.
Read on… 8 Ways The Pill Affects Your Body
COMING OFF THE MINI PILL VS THE COMBINED PILL: WHAT’S THE DIFFERENCE?
First things first, you’re probably wondering how coming off the mini pill differs from the combined pill – they do contain different ingredients.
But, it doesn’t.
“There is no evidence to suggest that there’s any difference between combined and mini pill,” says Dr Mitra.
Regardless of your oral birth control, the side effects are the same.
Dr Mitra, aka @gynaegeek
GETTING PREGNANT AFTER PILL CESSATION – WHAT DO YOU NEED TO KNOW?
One of the most likely reasons women decide to stop taking the pill is because they want to get pregnant.
If this is you, Dr Mitra suggests a couple of lifestyle changes you should adopt to help you conceive.
- Start taking folic acid immediately – because you really can get pregnant straight away!
- Don’t sit and wait for your period, because the more you think about it the less likely it is to come
- Focus on your sleep hygiene
- Eating well
- Move every day
WILL MY FERTILITY DECREASE IF I TAKE THE PILL FOR “TOO LONG”?
Despite a lot of people thinking that taking the pill long-term reduces your fertility, this isn’t the case.
Unfortunately, some people have trouble conceiving, pill or no pill, and there isn’t a library of research to confirm that the pill reduces fertility in the long term.
A review of studies examining fertility after cessation of the pill, published on the NCBI website, found that women who take the pill shouldn’t see a decrease in their fertility.
Although results indicated there may be a slight delay in getting pregnant, there wasn’t a significant difference between women who had taken the pill and those who hadn’t.
The best thing to do? Concentrate on leading a healthy life. “Focus on making sure your partner is healthy too, as 30% of fertility problems are related to the man,” Dr Mitra advises. “There has been increased media coverage of decreasing sperm counts and most of this is directly related to poor lifestyle choices.”
Her best advice? Live a healthy lifestyle together and enjoy regular sex, rather than viewing it as a baby-making task.
HOW LONG DOES IT TAKE FOR YOUR FERTILITY TO GO BACK TO NORMAL?
A common myth is that it’s take up to three months for your fertility to return to normal after being on the pill. However, this isn’t strictly true.
“Everyone has heard of that person who got pregnant after forgetting to take their pill, right? That’s because if you miss a pill at the right time – or wrong time, whichever way you think about it! – you can ovulate and get pregnant,” says Dr Mitra.
But even if your period doesn’t return straight away, you can still get pregnant.
“If you’re not taking the pill anymore and don’t want to get pregnant, you need to use an alternative form of contraception straight away,” she adds.
Read on… What To Do If You Forget To Take Your Birth Control Pill
EFFECTS OF COMING OFF THE PILL: YOUR HANDY TIMELINE
The pill suppresses the body’s own natural hormonal cycle and replaces it with synthetic hormones. When you remove these from the body you go through internal change – this is when side effects happen. However, it’s not all doom and gloom as the internet suggests.
The changes you’re likely to see, along with the Gynae Geek’s best survival advice are listed below.
AFTER 1 WEEK
Coming off the pill will result in a withdrawal bleed, which normally lasts for around a week. Think of it like your pill break.
Often this will be similar to your monthly bleed as most women stop bleeding before the end of their 7-day break. However, if you normally begin a new pack of pills before your flow has finished don’t panic. “It’s not really the act of taking the pills again that stops the bleeding,” assures Dr Mitra.
Normally bleeding isn’t any longer [than the usual week], but it’s often quite difficult to predict when your next period will come. That’s because, some women have bodies that work like clockwork, however most women don’t. And there are many life factors, like stress, that can wreak havoc with periods.
If your bleeding feels excessive or goes on for much longer than a week, contact your GP.
AFTER 1 MONTH
After one month the common symptoms of coming off the pill begin to fade.
“The hormones wash out of the system pretty quickly, so things that you would notice within a month include; a change in vaginal discharge (it’ll be less dry), your libido may start to increase and boobs might start to shrink.
“You might actually notice a bit of weight loss, although it’s not true weight loss, just loss of water retention that can be caused by progesterone.”
As well as these, any pill associated headaches should disappear after a month of not taking the pill, and from now to three months is when you’ll likely have bad PMS come back into your life, as the pill dulls its effects.
The pill works by stopping ovulation, so you should ovulate within a month or so. “At the time of ovulation – about 7-10 days after your period stops – you’ll tend to see a very clear, stringy and often very water discharge, says Dr Mitra. “This really confuses a lot of women as they won’t have had this type of discharge at all while being on the pill!
If your cramps disappeared while taking the pill, stock up on pain relief.
“Around the same time you can also get a bit of cramping pain, often more so on one side than the other, and again this can be a sign of ovulation and is totally normal, but you won’t have experienced it while on the pill,” she adds.
AFTER 3 MONTHS
In a Danish study, the link between the pill and low moods concluded that women on the pill are 23% more likely to be prescribed an antidepressant than those not on hormonal contraception.
However, a cull of female contraception for this reason alone was met with hostility by UK medical experts.
When coming off the pill have in mind that you might experience changes in mood. For all women this different. Some women register feeling much better not on the pill as their libido increases – they feel sexier not sadder.
For others, moods drop and they only level out around the three-month mark.
Keeping a daily diary of what you’re doing, the stress you’re under and ultimately how you’re feeling can help you see patterns in your moods. More often than not, you might not be feeling like you because of other reasons than coming off the pill.
During this time do seek help if you’re worried.
AFTER 1 YEAR
By now your periods should be back to normal. Not in your case? Book a GP appointment for sound advice on your body.
Read on… 6 Things That Can Stop The Pill From Working
BUT WHAT IF YOU CHANGE YOUR MIND AND WANT TO GO BACK ON THE PILL? WILL IT BE WORSE THAN BEFORE?
“Go ahead!” Dr Mitra says. “There’s no need to do anything differently, and there is no evidence to suggest the side effects will be any better or worse.
“And just because you had side effects before doesn’t mean they will be identical again, it’s very much dependent on what else is going on in your body at the time, such as your stress levels, your diet.